Iowa, 2017

Drought in Iowa, September 19 to 30, 2017

September 19 to 30, 2017 · NWS ARX · 1 event in 1 county or zone

Persistent below normal precipitation since July 2017 allowed severe drought conditions to expand across portions of northeast Iowa. By late September, the drought conditions also covered a portion of northeast Winneshiek County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Persistent below normal precipitation since July 2017 allowed severe drought conditions to expand across portions of northeast Iowa. By late September, the drought conditions also covered a portion of northeast Winneshiek County. These conditions continued into October 2017.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 19, 4:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 19, 4:30 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
530 AM CDT Tue Sep 19 2017

.SHORT TERM...(Today and tonight)
Issued at 324 AM CDT Tue Sep 19 2017

At 3 AM, weak 850 mb moisture convergence associated with the low
level jet is resulting in scattered showers along north of the
Interstate 94 corridor in Wisconsin. The 19.00z models are in very
good agreement that this moisture transport will gradually wane
during the remainder of the overnight. As a result, expect these
showers will be gone by day break.

The models are in good agreement that the clouds will gradually
dissipate this morning and that the afternoon will be partly to
mostly sunny. High temperatures will range from the mid 70s to
lower 80s.

For tonight, the 850 mb moisture transport will increase
dramatically ahead of an approaching longwave trough. In addition,
the mixed layer CAPES will climb into the 1000 to 1500 J/kg across
southeast Minnesota and northeast Iowa. A squall line will develop
over the eastern Dakotas and western Minnesota during the evening
and this will march toward our area during the overnight. As the
main short wave energy ahead of this trough ejects into northern
Minnesota, this line will slow and weaken as it moves east across
eastern Minnesota and northeast Iowa.

.LONG TERM...(Wednesday through Monday)
Issued at 324 AM CDT Tue Sep 19 2017

On Wednesday, a cold front will push east across the Upper
Mississippi River Valley. By noon, this front will be close to
the Mississippi River and it will east of the area by 00z
Thursday. Despite the short wave moving northeast into Canada,
there will be sufficient shear and instability for supercells to
develop ahead of the cold front. The main severe weather threats
would be damaging winds and large hail. However, with this said,
it may be east of our area before this occurs.

On Thursday, the GFS and GEM produce showers and storms south of
the Interstate 90 corridor. Meanwhile, the NAM and ECMWF are dry.
Looking at the soundings for this time period, the atmosphere
looks too capped for any precipitation to form. Due to this,
removed the precipitation for this time period.

From Friday into the weekend, the upper level ridge will be
building across the region. This will slow the eastward progress
of a cold front over the northern and central Plains. Due to this,
confined the rain chances to north-central Wisconsin and southeast
Minnesota. I would not be surprised that even these areas could
be potentially dry too. Southwest flow ahead of this cold front
will likely result in warmer temperatures than the MOS guidance.
As a result, the temperatures were raised anywhere from 3 to 5F.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 530 AM CDT Tue Sep 19 2017

Cigs/Vsby: mass of sub 1kf cigs with vrb vsbys (mostly 3sm or less)
over much of MN and northern IA early this morning. Sfc obs and
satellite imagery shows some advancement east with the lower
cigs/vsby - and could see some impacts at KRST. Models slow the
advancement after sunup, and point to a decreasing cloud trend for
western WI later this morning. Will keep KLSE out of any cig/vsby
restriction for now. KRST should improve by the afternoon, with the
expectation of scattering out at least for a few hours. Clouds on
the return tonight ahead of a shortwave/sfc front combo. Some
lowering again expected, but likely after 12z. Some mvfr probable.

WX: leading edge of low level moisture transport/jet should lead to
scattered showers development overnight, mostly along and east of
the mississippi river. Not enough confidence to add to KLSE at this
time, but a vcsh and/or -shra may be needed in the future. Some
instability to play with too, so isolated storms could be in the
area. Better chances north of the TAF sites.

Winds: pressure gradient tightens through the day as the next
weather system approaches from the west. Winds will be on the
increase this evening, persisting overnight. LLWS a concern with the
low level jet overhead. Will add a mention for both TAF sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Rieck
Hazardous weather outlook, Sep 19, 2:55 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
355 AM CDT Tue Sep 19 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
355 AM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms are possible after midnight. A few could produce
small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered storms are possible Wednesday and Wednesday night. A few
could be strong across Wisconsin for the late afternoon and
evening hours. Gusty winds and hail would be the threats.

There are additional storm chances from Thursday night into early
next week. It is too early to discern if there would be a severe
risk.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Winneshiek

When
September 19, 6:00 AM CST to September 30, 11:59 PM CST
Where
Winneshiek forecast zone
Reported by
Drought Monitor
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Persistent below normal precipitation since July 2017 allowed severe drought conditions to develop across the northeast corner of Winneshiek County. These conditions continued into October 2017.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719204.